Idaho, 2022Damaging Wind in Idaho, July 15, 2022
July 15, 2022 · NWS PIH · 1 event in 1 county or zone
A 63 mph wind gust occurred at Monida Pass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 63 mph wind gust occurred at Monida Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 15, 1:26 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 15, 1:26 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
226 PM MDT Fri Jul 15 2022
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
Another round of isolated to scattered showers and thunderstorms is
still expected this afternoon and evening for most of the CWA.
Widespread cloud cover has held fledgling updrafts in check so far
early this afternoon, but satellite trends show the back/west edge
of the cloud shield approaching Burley and Mackay, and the latest
runs on the high-res model suite still say we're a go between 3 PM
and 4 PM. Primary threats remain strong wind gusts in excess of 50
MPH and plenty of lightning. Pea to dime size hail remains a
lesser/secondary threat, but we have received reports of such each
of the last two days in the stronger cores. An isolated severe
thunderstorm or two again cannot be ruled out. Thunderstorm
threat/coverage should be much less Sat afternoon/evening, although
enough to still warrant a mention in the forecast, and we continue
to broadbrush light 15-25% PoPs into the grids especially over mntn
areas as the NBM is holding too dry. While the heat (90s) continues
each day, we may have to wait until Sun for our next shot at
approaching Heat Advisory criteria per our HeatRisk guidance, with
potentially poor overnight/AM recovery Sat night into Sun AM as
well. 01
.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
Next disturbance reaches PacNW coast during the day Sunday,
centered near Seattle. Moisture drawn north through the Great
Basin will be sufficient for thunderstorm development during the
day. Given trends with recent days, anticipate forecast
precipitation chances to increase through the weekend. Disturbance
slides east along the Canadian border Monday. Strong surface
gradient and mid-level flow look sufficient for breezy- windy
conditions daytime Monday. Have nudged wind speeds upwards above
NBM toward 90th percentile and GFS guidance. Ridge struggles to
rebound Tuesday, with moisture remaining pooled through the Great
Basin but remaining just south of the state. There could be better
chances for moisture drawn north into the region Wednesday
through the remainder of the week, depending on how the ridge
redevelops and speed/depth of next incoming PacNW disturbance. GFS
and ECMWF remain in disagreement with depth and speed of next
feature. GFS is slightly faster and draws enough moisture north
for thunderstorms by Thursday. Latest ECMWF holds trough off coast
and deepens southerly flow enough to support moisture pulled
north but does not have enough oomph to generate convection across
East Idaho even Friday. Ensemble clusters pick up on the
deviations, and given the uncertainty this far out, continued
forecast in line with National Blend. DMH
&&
.AVIATION...
Another round of thunderstorms are on tap for this afternoon and
evening as a disturbance works through the region.
KBYI/KPIH/KIDA/KDIJ remain the terminals with the greatest TS impact
today, with strong potential for wind gusts over 40kts. Activity
should shift east and dissipate through the evening, with skies
clearing overnight. Winds return to a generally terrain driven and
light regime overnight. DMH
&&
.FIRE WEATHER...
Red Flag Warning continues today for ID Fire Zones 413 and 427 for
scattered thunderstorm coverage. Expect development today to follow
trend similar to yesterday, with storms firing along a line
generally from the Southern Sawtooth NF northeast toward the Teton
Valley. Moisture availability is slightly better today than
yesterday, so locally heavy rains will be possible, though strong
gusty winds and small hail remain primary threats. Disturbance
helping with thunderstorm development today shifts east overnight,
allowing for drier and more stable airmass to filter into the region
for Saturday. There is still a low to moderate threat for isolated
thunderstorms, mainly for the highlands east of I-15 and along the
WY border. Another disturbance approaches the region through the
Pacific NW Sunday. Moisture surges north again, with potential for
increased coverage mainly from the Southern Sawtooth NF
north/northeast through the Snake Plain toward the Targhee NF. That
disturbance shifts east with drier and windier conditions expected
on Monday. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ413-427.
&&
In the hours before
Local storm report, Jul 15, 11:24 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1224 PM MDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 E LUND 42.65N 111.87W
07/14/2022 E0.25 INCH CARIBOU ID PUBLIC
ALSO, 0.63 INCHES OF RAIN MEASURED IN 15-20
MINUTES AS THE STORM MOVED THROUGH. REPORT
VIA NWS POCATELLO FACEBOOK PAGE.
&&
KSMITHLocal storm report, Jul 15, 11:26 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1226 PM MDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM LIGHTNING 1 NW CHUBBUCK 42.93N 112.48W
07/14/2022 BANNOCK ID FIRE DEPT/RESCUE
UPDATED...A LIGHTNING STRIKE KNOCKED A
PORTION OF A LARGE TREE ONTO POWER LINES,
TOOK THE POWER LINES DOWN, AND LIT THE TREE
ON FIRE ALONG HAWTHORNE RD. INFORMATION
COLLECTED FROM PUBLIC REPORTS/PHOTOS ON
SOCIAL MEDIA AND CHUBBUCK FIRE DEPARTMENT
DISPATCH.
&&
KSMITHLocal storm report, Jul 15, 1:30 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 18 NNE BERENICE 44.07N 112.84W
07/14/2022 M54 MPH CLARK ID MESONET
MESONET STATION BLU - BLUE DOME.
0434 PM TSTM WND GST DUBOIS 44.18N 112.23W
07/14/2022 M62 MPH CLARK ID PUBLIC
PRIVATE WEATHER STATION. NEAR THE
INTERSECTION OF MAIN ST AND OAKLEY AVE. PEAK
GUST TO 62.4 MPH.
0439 PM TSTM WND GST 9 W BLACK PINE 42.04N 113.15W
07/14/2022 M65 MPH CASSIA ID MESONET
MESONET STATION MOFI1 - MOBURG CANYON.
0441 PM TSTM WND GST POCATELLO AIRPORT 42.92N 112.57W
07/14/2022 M53 MPH POWER ID ASOS
ASOS STATION KPIH - POCATELLO REGIONAL
AIRPORT. THUNDERSTORM OUTFLOW WINDS.
0500 PM TSTM WND GST 4 W LAVA HOT SPRINGS 42.62N 112.09W
07/14/2022 M52 MPH BANNOCK ID DEPT OF HIGHWAYS
ITD RWIS STATION ITD11 - TOPAZ ALONG US-30.
0500 PM TSTM WND GST 3 E IDAHOME 42.41N 113.32W
07/14/2022 M51 MPH CASSIA ID DEPT OF HIGHWAYS
ITD RWIS STATION ITD 48 - IDAHOME
INTERCHANGE.
0500 PM TSTM WND GST 2 NW POCATELLO 42.90N 112.50W
07/14/2022 M48 MPH BANNOCK ID MESONET
MESONET STATION FW4083.
0515 PM TSTM WND GST 2 SW LUND 42.63N 111.92W
07/14/2022 M55 MPH CARIBOU ID DEPT OF HIGHWAYS
ITD RWIS STATION ITD27 FISH CREEK SUMMIT
ALONG US-30.
0520 PM HAIL LAVA HOT SPRINGS 42.62N 112.01W
07/14/2022 E0.50 INCH BANNOCK ID PUBLIC
HAIL SIZE ESTIMATED. VERY HEAVY RAIN ALSO
REPORTED. VIA NWS POCATELLO FACEBOOK PAGE.
TIME ESTIMATED BASED ON RADAR AND AREA
REPORTS.
0521 PM TSTM WND DMG CHUBBUCK 42.92N 112.47W
07/14/2022 BANNOCK ID FIRE DEPT/RESCUE
WIRES DOWN AND DEBRIS IN THE ROAD NEAR THE
INTERSECTION OF YELLOWSTONE AVE AND WARD DR.
0526 PM LIGHTNING 1 NW CHUBBUCK 42.93N 112.48W
07/14/2022 BANNOCK ID FIRE DEPT/RESCUE
UPDATED...A LIGHTNING STRIKE KNOCKED A
PORTION OF A LARGE TREE ONTO POWER LINES,
TOOK THE POWER LINES DOWN, AND LIT THE TREE
ON FIRE ALONG HAWTHORNE RD. INFORMATION
COLLECTED FROM PUBLIC REPORTS/PHOTOS ON
SOCIAL MEDIA AND CHUBBUCK FIRE DEPARTMENT
DISPATCH.
0534 PM HAIL 1 E LUND 42.65N 111.87W
07/14/2022 E0.25 INCH CARIBOU ID PUBLIC
ALSO, 0.63 INCHES OF RAIN MEASURED IN 15-20
MINUTES AS THE STORM MOVED THROUGH. REPORT
VIA NWS POCATELLO FACEBOOK PAGE.
0534 PM TSTM WND GST 7 WNW NEELEY 42.79N 113.00W
07/14/2022 M57 MPH POWER ID PUBLIC
PRIVATE WEATHER STATION. WIND GUST TO 56.8
MPH. LOCATED NEAR THE INTERSECTION OF S
PLEASANT VALLEY RD AND RUSSETT RD.
0605 PM TSTM WND DMG 2 E REA 44.48N 111.38W
07/14/2022 FREMONT ID UTILITY COMPANY
FALL RIVER RURAL ELECTRIC COOPERATIVE
REPORTS SEVERAL TREES DOWN ON POWER LINES
JUST SOUTHWEST OF MACKS INN RESULTING IN A
POWER OUTAGE.
0614 PM TSTM WND GST 2 SSE BENNINGTON 42.36N 111.31W
07/14/2022 M53 MPH BEAR LAKE ID PUBLIC
WIND GUST TO 52.6 MPH RECORDED ON PRIVATE
WEATHER STATION ALONG US-30.
0615 PM TSTM WND GST 1 NE ABERDEEN 42.95N 112.82W
07/14/2022 M52 MPH BINGHAM ID MESONET
MESONET STATION ABE - 1 NE ABERDEEN.
0633 PM TSTM WND GST 7 WSW GRACE 42.54N 111.86W
07/14/2022 M59 MPH CARIBOU ID MESONET
MESONET STATION GRAI1.
0649 PM TSTM WND GST 6 SSW HENRY 42.82N 111.56W
07/14/2022 M66 MPH CARIBOU ID PUBLIC
ID-34 NEAR BLACKFOOT RIVER RD. WIND GUST TO
66.2 MPH.
&&
KSMITHSpecial weather statement, Jul 15, 4:28 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
528 PM MDT Fri Jul 15 2022
IDZ067-160000-
Beaverhead/Lemhi Highlands ID-
528 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of northwestern Clark
County through 600 PM MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Lima, or 25 miles northwest of Dubois, moving east at
35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spencer, Edie School, Monida Pass and Humphrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4457 11224 4454 11221 4430 11215 4432 11273
4450 11273 4450 11271 4449 11266 4449 11260
4448 11258 4448 11254 4446 11250 4448 11247
4446 11243 4445 11239 4449 11236 4454 11235
4454 11232 4457 11229
TIME...MOT...LOC 2328Z 269DEG 30KT 4442 11262
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
McKaughanThunderstorm Wind, Clark
- When
- July 15, 4:46 PM MST to 4:55 PM MST
- Where
- Clark County, 6 mi NW of Humphrey
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.541, -112.316
A thunderstorm outflow wind gust of 63 mph was measured at the Monida Pass ITD mesonet site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 15, 20222 deaths · $350,000 · 1 event
- Hail and Damaging Winds in Montana, July 15, 20221 death · 14 injured · 1.75 in hail · 21 events
- Flash Flood in Wisconsin, July 15, 2022$128,000 · 1 event
- Flash Flooding in North Carolina, July 15, 2022$85,000 · 9 events
- Flash Flooding and Heavy Rain in Virginia, July 15 to 16, 202224 events
- Lightning Strike in Illinois, July 15, 2022$20,000 · 1 event
- Flash Flooding and Debris Flow in Colorado, July 15, 2022$12,000 · 10 events
- Damaging Wind in Florida, July 15, 20221 injured · $2,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 15, 20222 in hail · 6 events
- Damaging Winds and High Wind in Montana, July 15 to 17, 202257 kt wind · 6 events
- Flash Flood and Heavy Rain in Wisconsin, July 15, 20225 events
- Hail in Minnesota, July 15, 20222 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047836.